Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citilopram - best time of day to take it

(33 Posts)
Gingerbics Wed 01-Jul-15 21:03:28

I've been prescribed 10mg citilopram today for symptoms of depression and anxiety - related to huge stress at work and a traumatic bereavement.
Wondering best time to take it, took my first tab about 45mind ago and head feels a bit wierd, legs too.
Wondering if I should take it when I'm literally about to go to bed so hopefully I can sleep through the weirdness!
Any advice welcome ...

magnummum Thu 02-Jul-15 14:23:24

I've been taking that dose for two weeks now for depression. I take it first thing in the morning, felt a bit like you describe for a couple of days and a bit sick but ok now. My main side effect is a complete loss of appetite. I think there can be an issue with weird dreams if you take it at night but I guess it's a really personal thing. How are you feeling today?

Gingerbics Thu 02-Jul-15 17:47:34

Hi magnum,thanks for replying. After 2 weeks how are you feeling now? Hope things are a bit better.
I've felt really wierd all day, bad head, achey legs and a bit spaced and dazed ( not in a good way!).
A bit worried about taking another one but will stick at it and hoping these symptoms are short lived.

Notgrumpyjustquiet Thu 02-Jul-15 18:01:25

I was prescribed the same dose recently but haven't started taking it. I have taken SSRIs in the past and it didn't go well. This time my logic is that none of the life events that led me to the symptoms I have been experiencing (panic attacks lasting for days, no sleep, nightmares when I do sleep) can change because the events have already happened, and taking drugs which make me feel worse won't help me deal with it any better. Prior to the cit I was prescribed beta blockers which I only took for a few days because it was like being on a roller coaster, VERY unpleasant. Unfortunately GPs generally want to medicate people out of their problems whereas I really think counselling will do me more good. I've been referred for counselling through work but god knows how long it will take or whether I'll be able to convince my GP that my way might be more beneficial than his and therefore that I need him to keep signing me off work in the meantime...

Ilikesweetpeas Thu 02-Jul-15 18:08:58

I take mine each morning, started on 10mg and now have 20mg. Had side effects like yours initially but that soon wore off and I felt so much better within 2-3 weeks. It's been a great medication for me. Good luck, hope you have a similarly positive experience

Candra Thu 02-Jul-15 18:22:18

I take mine each morning. The first month or so I felt very tired and spaced out and had a loss of appetite until my brain balanced itself out.

I went through a phase of taking it after lunch recently till I realised I was starting to get quite anxious after a week or so, so take it when I wake up and now I'm fine again.

I take 20mg.

I did try taking it at night but it didn't really work for me.

FeelingSmurfy Thu 02-Jul-15 18:25:29

I take mine with evening meal (6ish)

I can't remember having any side effects when I started, I don't think it really matters what time of day you take it as long as you are consistent, I would give it 2 weeks and then see your dr if still having side effects

EmpressKnowsWhereHerTowelIs Thu 02-Jul-15 19:08:28

Hi Gingerbics.
I was on 40mg for depression for about a year, down to 10mg now. I found it took about 3 weeks to start helping but after that it was great. I was taking it in conjunction with CBT though, and the meds kept my head clear enough for the counselling to work.

I've always taken it just before bed. I think it's trial and error but if you're taking it during the day I've heard that having it with food is better.

Good luck.

Boobsofsteel Thu 02-Jul-15 19:14:18

I take mine before bed. I do get unusual dreams but I can't function if I take it in the day as it makes me really sleepy.

EmpressKnowsWhereHerTowelIs Thu 02-Jul-15 19:17:07

I really wanted the unusual dreams side effect but didn't get it sad.

magnummum Thu 02-Jul-15 20:43:22

Hi Ginger - after 2 weeks I am starting to feel a bit more like my usual self - want to get out of bed and not tearful all the time! Have still completely lost my appetite which I need to keep an eye on and just remind myself to eat and just get on with it. Really tired today but to be honest it's still such early days so it could be a side effect or could be the depression. All generally positive - I'd give it a couple of weeks if you can bear it and if things are no better maybe try something different?

Gingerbics Thu 02-Jul-15 20:44:14

Thanks everyone that's really helpful. Looks like ill have to play it by ear and should expect side effects for a couple of weeks. Really hope things improve adding think I'll be able to work (I'm a nurse) if I feel like I did today. Had an initial assessment for counselling so a double pronged attack hopefully once that gets started. Was surprised how rough I've felt all day today to say it was 10mg and taken about 9pm last night. Thanks again, I may well be back to pick your brains!

FeelingSmurfy Thu 02-Jul-15 21:12:54

I would give side effects 2 weeks to go before going back to Dr, but antidepressants can take up to 2 months to start helping so don't give up on them of you haven't felt better after two weeks, only go back to Dr if you are still having side effects at that point (hope that makes sense)

dementedma Thu 02-Jul-15 21:15:00

I take mine in the morning. Made me feel sick for first few days but is fine now.

Gingerbics Thu 02-Jul-15 21:53:16

Thanks smurfy that does make sense,wise words!
Demented glad you're not feeling sick now smile

43mumof2 Thu 16-Jul-15 21:21:21

i have these to take , but im so anxious about side effects , im sensotive to paracetomal and even vitamins ...so bit scared .. how is everyone feeling on them now x

magnummum Thu 16-Jul-15 21:37:30

Hi Mumof2 - I'm now on week 4. Like you I get nauseous with multi vitamins so was apprehensive. I still have a bit of an upset tummy in the morning and feel occasionally nauseous if I don't eat quickly enough after taking them in the morning and very rarely at odd times in the day. Nothing too awful though and they seem to be helping with everything else so going to stick with them. Good luck!

43mumof2 Thu 16-Jul-15 21:44:16

thanks , unsure weather to take at night or morning , i think i will worry for side effects more at night incase i dont wake up ..(i know that sounds extreme ) but my anxiety/ depression is taking over my life , or in day ..but if i feel odd will i panic more ..so hard to know whats best ..

antimatter Thu 16-Jul-15 21:53:05

I preferred taking it at 8 pm. It used to send me to sleep within one hour or so.

43mumof2 Thu 16-Jul-15 22:02:28

thank you , still plucking up the courage x

mammabmamma Mon 20-Jul-15 05:05:24

I used to take 60mg in the morning, the side effects for the first 2/3 weeks are awful, however, after about 5/6 weeks you really notice a difference. I have severe mental health problems, and it really changed my life, it helped so much. Shame I had to come off it really.

Gingerbics Mon 20-Jul-15 05:38:10

Hi I'm into week 3 now and the side effects of headaches, feeling spaced out and generally not with it have gone thankfully. I think I definately feel calmer and 'brighter' so positive so far. Nearly gave up in first 2 weeks as side effects were awful but glad I stuck with it, seemed to ease around 2 weeks. I take mine at bedtime. Good luck smile

EmpressKnowsWhereHerTowelIs Mon 20-Jul-15 12:53:20

How are you, 43mumof2?

dogood Tue 21-Jul-15 15:18:55

Hi, I had bad headaches when I first started but they soon stopped. I asked my Doctor what time to take them and he said in the morning as they have a better effect.

43mumof2 Tue 21-Jul-15 17:56:51

I did it ....I took my first tablet this morning .... so im on day 1 ....i was very scared and anxious , worried , but im still here ....have at times felt a bit nauseous in waves ...but apart from that ok ..so far ...... hmm

how you doing now Ginger? hope you dont mind me posting but im on same one as you

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now